Arizona, 2013Damaging Winds in Arizona, July 6, 2013
July 6, 2013 · NWS PSR · 3 events in 1 county or zone
Isolated to scattered strong thunderstorms developed during the evening hours across portions of the central Arizona deserts, and they produced strong and damaging winds estimated to be in excess of 50 mph. Some of the communities affected included Casa Grande and Coolidge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered strong thunderstorms developed during the evening hours across portions of the central Arizona deserts, and they produced strong and damaging winds estimated to be in excess of 50 mph. Some of the communities affected included Casa Grande and Coolidge. Thunderstorm wind damage included power poles that were blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 6, 4:50 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 6, 4:50 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST SAT JUL 6 2013
.UPDATE...SHORT TERM UPDATE.
&&
.SYNOPSIS...
HIGH PRESSURE WILL SLIGHTLY SHIFT TO THE SOUTHEAST THROUGH THIS
WEEKEND...BUT REMAIN SPRAWLED ACROSS THE ENTIRE REGION. MONSOON
ACTIVITY WILL LIKELY REMAIN CONFINED TO THE HIGHER TERRAIN EAST OF
PHOENIX THROUGH EARLY NEXT WEEK...WITH LITTLE CHANCE OF RAIN ACROSS
THE LOWER DESERTS. A GRADUAL RETURN TO A MORE FAVORABLE MONSOON
PATTERN IS POSSIBLE BY LATE NEXT WEEK.
&&
.DISCUSSION...
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED MAINLY ACROSS THE MOGOLLON RIM AND ACROSS EASTERN GILA
COUNTY. THERE HAS BEEN LITTLE DEVELOPMENT ACROSS SOUTHWEST ARIZONA
AND THOSE CELLS THAT HAVE DEVELOPED HAVE STRUGGLED. DUE TO THE LESS
THAN EXPECTED ACTIVITY TO OUR SOUTH...HAVE UPDATED TO LOWER POPS FOR
LATE THIS AFTERNOON ACROSS MARICOPA COUNTY AREAS. DUE TO THE VERY
ISOLATED NATURE OF THE ACTIVITY SOUTHEAST OF PHOENIX...WILL ALSO
HAVE A TOUGH TIME GENERATING ANY DECENT OUTFLOWS AND DUST THAT MAY
AFFECT PINAL AND MARICOPA COUNTIES...SO HAVE BACKED OFF ON ANY
BLOWING DUST IN THE FORECAST. THERE IS STILL SOMEWHAT OF A CHANCE
THIS EVENING COULD GET MORE ACTIVE IF SOME OF THESE STORMS START
PRODUCING LARGER COLD POOLS AND OUTFLOW BOUNDARIES...BUT SO FAR
CELLS HAVE BEEN FAIRLY ISOLATED.
&&
.PREVIOUS DISCUSSION...
UPPER FLOW CONTINUES WITH A WESTERLY COMPONENT SUNDAY THROUGH
TUESDAY...CONSEQUENTLY ANY STORMS THAT DEVELOP WILL LIKELY BE
TERRAIN FORCED AND WILL MOVE AWAY FROM THE DESERTS. POPS WERE
ALREADY IN THE SINGLE DIGITS THROUGH EARLY NEXT WEEK AND TODAY\S 00Z
MODEL DATA SUPPORTS THIS THINKING. WITH WESTERLY FLOW WILL ALSO COME
SLIGHTLY DRIER AIR AND SLIGHTLY WARMER TEMPERATURES. I THINK IT\S
CONCEIVABLE MOST DESERT LOCATIONS COULD BE BACK ABOVE THE 110 DEGREE
MARK FOR A FEW DAYS NEXT WEEK...ALTHOUGH NOT LOOKING AT EXCESSIVE
HEAT LEVELS. TEMPS WERE INCREASED SLIGHTLY FOR MONDAY AND TUESDAY
BASED ON BLENDED BIAS CORRECTED GUIDANCE.
YESTERDAY THE GFS AND EUROPEAN ADVERTISED AN EASTERLY WAVE MOVING
THROUGH NORTHERN MEXICO AND INTO ARIZONA WEDNESDAY/THURSDAY. TODAY\S
MODELS ARE STILL HINTING AT A SIMILAR SOLUTION...PERHAPS MORE
THURSDAY/FRIDAY INSTEAD. GFS STILL LOOKS DRIER THAN THE
EUROPEAN...BUT THE OVERALL PATTERN LOOKS FAVORABLE FROM BOTH MODELS
AND GFS ENSEMBLE MEAN. POPS WERE RAISED SLIGHTLY FOR THURSDAY AND
FRIDAY BUT STILL TOO FAR IN ADVANCE TO BE CONCERNED ABOUT SEVERE
WEATHER POTENTIAL.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
ANTICIPATE THE BULK OF ANY SHOWER/THUNDERSTORM ACTIVITY TO BE NORTH
OF THE TERMINALS THIS AFTERNOON/EVENING...WITH LESSER ACTIVITY TO
THE SOUTH AND EAST. GIVEN THE WEAK SOUTH-SOUTHWESTERLY STEERING
FLOWS...STORMS HAVE AN OUTSIDE CHANCE OF DRIFTING OVER THE LOWER
DESERTS ALONG AN OUTFLOW BOUNDARY...POSSIBLY NEARING NEAR KPHX KIWA
AND KSDL. EXPECT SCT-BKN CLOUD DECKS AT OR ABOVE 10KFT...LOCAL CIGS
DOWN TO 9KFT IN HEAVIER SHOWERS/THUNDERSTORMS. STRONGER STORMS HAVE
THE POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS UP TO 40KT AND MAY
REDUCE VISIBILITY DOWN TO LESS THAN 1SM FOR A PERIOD OF TIME IN
DENSE BLOWING DUST. AFTER 08Z...ANTICIPATE THAT WINDS WILL BECOME
LIGHT AND VARIABLE...FAVORING EAST-SOUTHEAST DIRECTIONS INTO SUNDAY
MORNING.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SCT-BKN HIGH CLOUDS WILL AFFECT REGIONAL TERMINALS THROUGH THE TAF
PERIOD. SFC WINDS WILL GENERALLY FAVOR A SOUTHEASTERLY DIRECTION AT
KIPL...AND A SOUTHERLY DIRECTION AT KBLH...PERSISTING THROUGH THE
EVENING AND OVERNIGHT INTO SUNDAY MORNING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE HIGHER TERRAIN TO THE
NORTH AND EAST OF PHOENIX TUESDAY...WITH TEMPERATURES WARMING TO
110F ACROSS THE LOWER DESERTS. THUNDERSTORM ACTIVITY WILL THEN
GRADUALLY INCREASE ON WEDNESDAY THROUGH FRIDAY AS MOISTURE RAPIDLY
RETURNS TO THE REGION AND THE UPPER HIGH CENTER SHIFTS EASTWARD INTO
NEW MEXICO/COLORADO...WITH TEMPERATURES COOLING DOWN TO NEAR-NORMAL
VALUES BY FRIDAY. MINIMUM HUMIDITIES WILL HOVER IN THE LOW TO MID
TEENS THROUGH WEDNESDAY...RISING TO THE MID 20S BY FRIDAY. WINDS
WILL BE LOCALLY BREEZY DURING THE AFTERNOON AND EVENING HOURS
THROUGH THE FORECAST PERIOD...WITH DIRECTIONS FAVORING THE WEST.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...KUHLMAN
PREVIOUS DISCUSSION...LEINS
AVIATION...MEYERS/KUHLMAN
FIRE WEATHER...MEYERS/PERCHA
Hazardous weather outlook, Jul 6, 9:29 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
929 AM MST SAT JUL 6 2013
AZZ022-023-027-028-071400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
929 AM MST SAT JUL 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM GILA BEND TO APACHE
JUNCTION. THE PRIMARY HAZARDS ARE BLOWING DUST AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY THROUGH
THE MIDDLE OF NEXT WEEK...BUT THE CHANCE OF RAINFALL ACROSS THE DESERTS
IS LOW. THE PRIMARY THREATS DURING THIS TIME WILL BE GUSTY WINDS AND
AREAS OF BLOWING DUST. THERE IS AN INCREASING CHANCE OF SHOWERS
ACROSS THE DESERTS BY THE END OF THE WEEK AS ADDITIONAL MOISTURE
MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-071400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
929 AM MST SAT JUL 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THE PRIMARY HAZARDS ARE LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH NEXT WEEK. STORMS MAY INCREASE IN COVERAGE AND
INTENSITY LATE NEXT WEEK AS ADDITIONAL MOISTURE MOVES INTO THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ030>033-071400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
929 AM MST SAT JUL 6 2013 /929 AM PDT SAT JUL 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 6, 3:47 PM MST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
347 PM MST SAT JUL 6 2013
AZZ024-062330-
GILA AZ-
347 PM MST SAT JUL 6 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 430 PM MST
AT 343 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HILLTOP...MOVING NORTHEAST
AT 10 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HILLTOP AND SAWMILL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3373 11047 3362 11030 3345 11051 3355 11062
TIME...MOT...LOC 2247Z 231DEG 8KT 3357 11049
18
Special weather statement, Jul 6, 4:27 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST SAT JUL 6 2013
AZZ024-070015-
GILA AZ-
427 PM MST SAT JUL 6 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 515 PM MST
AT 426 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF SAN CARLOS...MOVING NORTHEAST AT
5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EASTERN GILA COUNTY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3342 11033 3340 11035 3339 11038 3340 11040
3338 11042 3338 11044 3340 11053 3362 11049
3357 11028
TIME...MOT...LOC 2327Z 226DEG 6KT 3348 11044
18Local storm report, Jul 6, 7:27 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM MST SAT JUL 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 3 S MAGMA 33.09N 111.51W
07/06/2013 E0.25 INCH PINAL AZ TRAINED SPOTTER
PEA SIZE HAIL WITH THUNDERSTORM
&&
EVENT NUMBER PSR1300056
PSRSpecial weather statement, Jul 6, 8:23 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
823 PM MST SAT JUL 6 2013
AZZ028-070415-
PINAL AZ-
823 PM MST SAT JUL 6 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 915 PM MST
AT 813 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
COUPLE OF STRONG THUNDERSTORM NEAR TOLTEC AND ARIZONA CITY...MOVING
NORTH AT 10 MPH.
THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS UP TO 50
MPH...AND AREAS OF DENSE BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
ARIZOLA...
CASA GRANDE...
LA PALMA...
RANDOLPH...
AND NEARBY AREAS...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3275 11174 3276 11175 3277 11178 3280 11179
3295 11174 3295 11143 3287 11148 3283 11153
3280 11156 3275 11161 3273 11169
TIME...MOT...LOC 0322Z 197DEG 8KT 3282 11164
HVThunderstorm Wind, Pinal
- When
- July 6, 8:30 PM MST
- Where
- Pinal County, 5 mi SE of Coolidge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 32.919, -111.459
Isolated to scattered thunderstorms developed during the evening hours on July 6th and they affected the central deserts including northern Pinal County. The storms produced gusty outflow winds estimated to be in excess of 50 mph. At 830 pm, a weather spotter 5 miles southeast of Coolidge reported wind damage from one of the storms. He forwarded pictures of the damage to the local Phoenix NWS office; power poles were blown down and sheet metal damage could be seen on a storage shed. No injuries were reported. A Severe Thunderstorm Warning was not in effect at the time, however a Significant Weather Advisory was posted at 823 pm highlighting the potential for strong gusty thunderstorm winds in the area.
Thunderstorm Wind, Pinal
- When
- July 6, 9:21 PM MST to 9:25 PM MST
- Where
- Pinal County, 2.42 mi WSW of Arizola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.840, -111.760
Isolated thunderstorms developed during the evening hours across portions of northern Pinal County, and they produced strong, gusty and damaging outflow winds estimated to be in excess of 50 mph. According to local law enforcement, strong winds blew down several power poles near Thornton Road and West Hanna Street, about 4 miles southwest of Casa Grande. Although a severe thunderstorm warning was not in effect at the time, there was a significant weather advisory issued for the area highlighting the potential for strong gusty thunderstorm winds.
Thunderstorm Wind, Pinal
- When
- July 6, 9:55 PM MST to 10:00 PM MST
- Where
- Pinal County, 4.19 mi N of Magma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.190, -111.510
Isolated to scattered thunderstorms developed during the evening hours on July 6th and they affected portions of the central deserts including northern Pinal county. The storms generated strong, gusty and damaging outflow winds estimated to be in excess of 50 mph. According to local broadcast media, at 955 pm gusty winds blew down several trees about 4 miles east northeast of San Tan Valley. In addition, the winds blew over an RV causing damage, destoryed/damaged a small sheet metal building, blew off sheet metal of a few buildings, and caused shingle damage to a home. No injuries were reported. Although a Severe Thunderstorm Warning was not in effect at the time, a Significant Weather Advisory had been posted at 944 pm highlighting the potential for strong and gusty thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 6 to 15, 201312 injured · $7.2 million · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Lightning Strike in Minnesota, July 6, 2013$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 6, 2013$42,000 · 22 events
- Damaging Winds in Pennsylvania, July 6, 2013$25,000 · 50 kt wind · 2 events
- Damaging Wind in Arizona, July 6, 2013$25,000 · 68 kt wind · 1 event
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2013$13,000 · 14 events
- Excessive Heat and Heat in Pennsylvania, July 6 to 7, 20131 injured · 11 events
- Excessive Heat and Heat in New Jersey, July 6 to 7, 201315 events
- Hail and Damaging Winds in Montana, July 6 to 7, 20131.5 in hail · 10 events
- Hail and Damaging Winds in North Dakota, July 6, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463530, 463520, 463524.